Alert archive / Florida / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 80, NWS Melbourne, FL

June 19, 1996Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 19, 1996, 3:16 PM EDT for Brevard County, Florida. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 19, 1996, 3:16 PM EDT (19:16 UTC)
Expired
Jun 19, 1996, 4:15 PM EDT
In force
59 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 7.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1996-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 796 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1996-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
796 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 191917
SVRMLB
FLC009-192015-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
316 PM EDT WED JUN 19 1996
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  415 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL FLORIDA
 
   ...NORTHERN BREVARD COUNTY
 
AT 315 PM NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM
DEVELOPING JUST WEST OF SCOTTSMOOR. ANOTHER SEVERE THUNDERSTORM WAS
LOCATED OVER EAST ORANGE COUNTY BETWEEN CHRISTMAS AND THE BEELINE. THESE
STORMS WILL BE MOVING ACROSS AREAS FROM SCOTTSMOOR TO TITUSVILLE
THROUGH 415 PM.
 
THESE ARE DANGEROUS STORMS. IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 58 MPH...LARGE HAIL...AND
DEADLY LIGHTNING. ADDITIONALLY..THESE STORM WILL BE CAPABLE OF PRODUCING
FUNNEL CLOUDS. SERVE THUNDERSTORMS CAN AND SOMETIMES DO PRODUCE
TORNADOES WITH LITTLE OR NO WARNING. PEOPLE OUTSIDE OR IN MOBILE
HOMES SHOULD MOVE INSIDE A STRONG BUILDING AND STAY AWAY FROM WINDOWS.
 
PETERSEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:28 PM EDT, 48 minutes earlier.

Area forecast discussion, Jun 19, 2:28 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
228 PM EDT WED JUN 19 1996

NUMEROUS SHOWERS/STORMS(SEVERAL STRONG TO LOCALLY SVR) EXPECTED TO
CONTINUE TO DEVELOP ACROSS EAST CENTRAL FL THE REST OF THIS
AFTERNOON/EVENING. FOR TOMORROW...THE UPPER LEVEL LOW IS EXPECTED TO
GRADUALLY OPEN UP AND DRIFT NORTHEAST...LEAVING A 500 MB CYCLONIC
SHEAR ZONE FROM THE ATLANTIC EAST OF THE SE STATES ACROSS NORTH FL
INTO THE NORTHEAST GULF. DEEP MOtISTURE AND MODERATE INSTABILITY ARE
FORECAST TO CONTINUE...ALONG WITH DEEP SOUTHWEST FLOW.
CONSEQUENTLY...SCATTERED TO NUMEROUS STORMS SEEM LIKELY FOR WED
ACROSS THE INTERIOR AND EAST COAST...WHERE AGAIN STRONG STORMS MOST
LIKELY.

PETERSEN

In the hours before

Special weather statement, Jun 19, 11:10 AM EDT, 4 hours 6 minutes before
FLZ041-044>047-053-054-058-059-064-501-191730-

EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1108 AM EDT WED JUN 19 1996

...SCATTERED STRONG THUNDERSTORMS LIKELY THIS AFTERNOON/EVENING...

AN UPPER LEVEL LOW WILL DRIFT SLOWLY EAST ACROSS NORTHERN FLORIDA
TODAY. ABUNDANT MOISTURE AND MODERATE INSTABILITY WILL COMBINE WITH
THE LOW TO PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS EAST
CENTRAL FLORIDA THIS AFTERNOON. A FEW STRONG THUNDERSTORMS ARE
LIKELY...ESPECIALLY NEAR THE EAST COAST COUNTIES...WHERE STORMS WILL
MEET THE EAST COAST SEA BREEZE.

THE PRIMARY THREATS WITH THUNDERSTORMS TODAY WILL BE HEAVY RAIN AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONGER STORMS MAY PRODUCE WIND
GUSTS AS HIGH AS 50 MPH AND SMALL HAIL.

MARINE OUTLOOK...THUNDERSTORMS THIS AFTERNOON ARE EXPECTED TO MOVE
EAST NORTHEAST AT 15 TO 20 MPH. A FEW STRONG STORMS ARE POSSIBLE LATE
THIS AFTERNOON AND EARLY EVENING. THE PRIMARY THREATS WILL BE REDUCED
VISIBILITY IN HEAVY RAIN...GUSTY WINDS...LOCALLY ROUGH SEAS...AND
FREQUENT CLOUD TO WATER LIGHTNING. ISOLATED WATERSPOUTS ARE POSSIBLE.

PETERSEN

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 9:31 PM EDTSevere Thunderstorm WarningMLBOkeechobee59 min
Jun 19, 2:50 PM EDTSevere Thunderstorm WarningMLBOrange55 min
Jun 19, 3:47 PM EDTSevere Thunderstorm WarningMLBOrange58 min
Jun 19, 4:23 PM EDTSevere Thunderstorm WarningMLBBrevard52 min
Jun 19, 5:18 PM EDTTornado WarningMLBBrevard27 min
Jun 19, 5:49 PM EDTTornado WarningMLBBrevard26 min

Nearby

Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.